Medication Intolerant

Hey everyone I pray you are well and as happy as could be expected.

I am finally reaching out to a support group after a lifetime (birth to now- age 34) of suffering with this disease. Here’s the biuggest issue- I CANNOT take or tolerate ANY typical or atypical antipsychotics for schizophrenia. Doctors say I’m “just in that darn less than 1% group who cannot tolerate these medications”. So, I live with symptoms presenting nearly around the clock. Klonopin helps immensely but that is all. I’ve had 15 years of psychotherapy by the best of the best in South Florida and Boston. I’m so fortunate yet I’m so cursed. Please, I just wanted to open up a dialogue about this from those who “get it” and perhaps could help add to my list of activities or techniques to try and add to my list for coping through the harsher of times.

1 Like

Hello and welcome to the forum! There are plenty of cool people here to talk to. I’m one of the moderators. If you need something, just call us like this @ninjastar @ZombieMombie @Moonbeam @anon9798425 @rogueone

3 Likes

The good news is, a brand new antipsychotic just hit the market a couple months ago. It is called lumeteperone.

3 Likes

Welcome to the forum.

Have you tried the med “Caplyta” yet. It’s just been released in the usa and it’s big selling point is that it doesn’t have as many intolerable side effects as other antipsychotics.

Edit: @ninjastar beat me to it. Caplyta is the trade name for lumateperone.

2 Likes

I sincerely appreciate the reference but I looked it up and it’s in the same class as Latuda and Abilify. I cannot take those. They induce ehat is similar to Parkinsonism…but thank you. :slight_smile:

For me I am sooo sensitive to psych meds. When doctors tried putting me on traditional dosages I would experience intense side effects. I found I always need the absolute minimum in order to have the best experience. Also, if you have not tried the newest APs such as vraylar, fanapt, rexulti, etc. I would STRONGLY recommend it. The difference bt my side effects on those meds and the ones like abilify, latuda, etc were NIGHT AND DAY. On rexulti I get literally no side effects at all and the side effects I got on the other two were so mild.

However as someone who had to go without meds for a very long time due to my parents having been anti-psychiatry I would also certainly be happy to provide you with tips as to how to get by. But I’m telling you, managing this illness off meds is a full time job, it is exhausting, hellish, and there WILL be times you slip.

1 Like

Hi Anna. I do appreciate your input. It’s always welcome. Sadly, when Fanapt came out over 12 years ago, it failed me within a single low dose. Vraylar and Rexulti induce intolerable akthasia and TD symptoms, which as you know can easily become permanent. I can take 100-200mg Seroquel (Quetiapine) about twice a month and not gain too much weight or have akathasia, dystonia, or Tardive Dyskenesia symptoms but I cannot take it every week or even daily. It’s for major emergencies only and it still makes me depressed after one time dose…UGH. I feel like I’ve tried it all. I really really do. Until a new class of P comes out, I’m basically screwed I’m afraid…

Gosh I’m sorry to hear that. Is there any symptom in particular you’ve been struggling with lately? I’m happy to share what got me through my med free years. Of course what helped me may not help you but who knows maybe it could.

I know how tough this is. Hang in there!! :hugs:

1 Like

Your support and kindness make me feel a lot better, so I just wanted to extend a personal thank you for this. ;0)
I do take up to 2mg Klonopin daily, which honestly is a HUGE lifesaver. It helps keep the voices quieter, the paranoia is so low I hardly notice it (thank goodness right?! Ugh!) but sadly I hear and see Lucifer and his “buddies”, as I call them lol, from the time I wake up to the time I try and sleep. I’m constantly battling the feeling I’m being watched and or monitored and recorded by the NSA and all those classic delusions we tend to deal with…I’m just alays afraid. Scary part is, I am not completely sure as to why. It’s as though absolute tortorous chaos is going to implode at any waking moment. It terrifies me. Do you relate to any of these symptoms?

Yes I unfortunately get delusions of the devil and demons being after me as well :disappointed: i remember when I was more unwell and off meds having this ominous feeling that something huge and terrible was going to happen like the apocalypse.

I think what helped me with the fear was applying some things I learned from cognitive behavioral therapy. I worked to change my thought process from “I feel scared”—>“there must be demons around”—>“I am in danger” to “I feel scared”—>“My disorder is causing these feelings”—>“I am safe”. It kept me from spiraling and going full-blown paranoid. I also learned to recognize triggers for my paranoia such as darkness, cold, open doors, mirrors, large spaces, etc and did my best to create an environment for myself in my room that did not have these things so I had a “safe place”.

I’m glad benzos help you too at least. I used to have to take a benzo every night to get to sleep to help deal with the fear and anxiety of having to face the demons, until my meds kicked in and shut them up.